Nebraska, 2018High Wind in Nebraska, March 5, 2018
March 5, 2018 · NWS CYS · 11 events in 8 counties and zones
High winds developed across much of western Nebraska. Occasional gusts of 60 to 75 mph were observed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across much of western Nebraska. Occasional gusts of 60 to 75 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 5:12 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 5, 5:12 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
512 AM MST Mon Mar 5 2018
.UPDATE...
Issued at 510 AM MST Mon Mar 5 2018
Cancelled the Winter Weather Advisory for the Snowy and Sierra
Madre Range mountains. Only additional light snow accumulations
are expected today.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 245 AM MST Mon Mar 5 2018
Overnight water vapor imagery showed a potent upper trough axis
along the Rocky Mountain Front Range, with surface cold front and
associated precipitation across central SD/NE. Large east-west
pressure gradient was responsible for strong and gusty west to
northwest winds. Some blowing snow was seen in the WYDOT webcams
near Arlington. Steady downward trend in mountain snow shower
activity, with SNOTELs showing little or no additional snowfall.
Therefore, will not extend the Winter Weather Advisory for the
Snowy and Sierra Madres past the 6 AM expiration. Temperatures
ranged from the teens to mid 20s, with wind chills from 0 to 10
below zero.
Good agreement with the short range models/ensembles with the
upper low over eastern MT/northeast WY moving southeast into
SD/NE today and quickly intensifying. The low tracks slowly
east into MN/IA tonight and Tuesday. After a lull in the
post-frontal winds, they abruptly increase after sunrise this
morning, with 50-55 kt winds aloft efficiently mixing to the
surface through the day. Our local high wind model probabilities
peak near 44 percent at Bordeaux and 24 percent at Cheyenne
between 15Z and 18Z. Likewise, the CAG-CPR 700/850mb height
gradients peak during this time, followed by a steady decrease
this afternoon. High Wind Warnings will remain in effect for
areas east of a Douglas to Laramie line, as well as the
Arlington/Elk Mountain areas through early this evening when
winds decouple. Patchy blowing snow will continue today over
Carbon and western Albany counties, with light snow showers
lingering into this evening over the Snowy and Sierra Madres.
Another one to two inches of snow is expected. It will be
quite windy Tuesday east of the Laramie Range as strong winds
aloft mix down on the backside of the intense Midwest upper low.
Sustained northwest winds of 25 to 35 mph with gusts to 50 mph
are forecast. High temperatures today and Tuesday will average
5-10 degrees below normal. Northwest flow aloft will weaken
as the Midwest upper low lifts northeast across the Great Lakes.
High temperatures Wednesday will be 5-10 degrees milder, closer
to seasonal normals. Winds will be much lighter Wednesday, but
breezy in the afternoon along the I-80 corridor in southeast
WY.
.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM MST Mon Mar 5 2018
Dry and mild weather across the CWA Thursday through Friday as an
upper ridge moves over the region while gradually flattening. The
next shortwave passes by the area Friday night into early Saturday
bringing the next cool front as well as some snow showers, mainly
to the mtns. Dry and seasonable conditions then expected for Sunday
as the next upper ridge move across the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 245 AM MST Mon Mar 5 2018
VFR expected over all terminals through tonight. Strong westerly
winds expected through much of the day today with some gusts over
50 kt possible over the plains east of the mtns. Winds will ease
towards 00Z.
&&
.FIRE WEATHER...
Issued at 245 AM MST Mon Mar 5 2018
A rapidly intensifying low pressure system over the north-central
Great Plains will generate very strong northwest winds through early
this evening. This storm system will move slowly east toward the
Lower Great Lakes and Midwest Tuesday, with quite windy conditions
for areas east of the Laramie Range. For the remainder of the week,
breezy to windy conditions will prevail across southeast Wyoming.
The only precipitation this week will be scattered snow showers over
the Snowy and Sierra Madre ranges today, tonight, and Friday. Elevated
fire weather conditions due to low humidity and gusty winds will
develop over the southeast Wyoming plains into the southern Nebraska
Panhandle Thursday and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ102-108-119.
High Wind Warning until 8 PM MST this evening for WYZ103-106-107-
110-116>118.
NE...High Wind Warning until 8 PM MST this evening for NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...MAJ
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Mar 5, 3:38 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 AM MST Mon Mar 5 2018
NEZ002-003-019>021-054-055-095-096-WYZ102-103-106>108-110-116>119-
061130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
338 AM MST Mon Mar 5 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west to northwest winds will occur today with gusts over 60
mph expected in many areas. This will make travel hazardous
especially for light, high profile vehicles.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-104-105-109-111>115-061130-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
338 AM MST Mon Mar 5 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty west to northwest winds will occur today with some gusts
over 50 mph.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 5, 4:23 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
03/05/2018 M58 MPH LARAMIE WY DEPT OF HIGHWAYS
I-80 WILDCAT TRAIL.
&&
MJAMSKISpecial weather statement, Mar 5, 5:05 AM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
505 AM MST Mon Mar 5 2018
WYZ110-051415-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
505 AM MST Mon Mar 5 2018
Sustained west to northwest winds 25 to 35 mph with gusts to 50
mph will produce some blowing snow along the Interstate 80
corridor between Laramie and Rawlins early this morning.
Visibilities will be reduced to between a half mile and a mile,
especially near Arlington.
Motorists traveling along this stretch of Interstate 80 should
be prepared for reduced visibilities as well as slick spots
from black ice.
Local storm report, Mar 5, 6:24 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW N BATTLE MOUNTAIN 41.05N 107.27W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7440 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW N DIVIDE PEAK 41.30N 107.15W
03/05/2018 E4.5 INCH CARBON WY OTHER FEDERAL
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8880 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 24 HOURS.
0600 AM SNOW N SAGE CREEK BASIN 41.40N 107.26W
03/05/2018 E4.5 INCH CARBON WY OTHER FEDERAL
SAGE CREEK BASIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7850 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW N SANDSTONE RANGER STAT 41.11N 107.17W
03/05/2018 E4.5 INCH CARBON WY OTHER FEDERAL
SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 8150 FEET. SNOW WATER EQUIVALENT IS 0.3
INCHES AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 20 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW 4 NNE NORTH FRENCH CREE 41.38N 106.35W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION WAS OVER PAST
24 HOURS.
0600 AM SNOW 2 NE ROB ROY RESERVOIR 41.24N 106.23W
03/05/2018 E3.0 INCH ALBANY WY OTHER FEDERAL
CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
FEET. SNOW WATER EQUIVALENT IS 0.2 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER PAST
24 HOURS.
0600 AM SNOW N BROOKLYN LAKE 41.36N 106.23W
03/05/2018 E6.0 INCH ALBANY WY OTHER FEDERAL
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240
FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION WAS OVER PAST
24 HOURS.
0600 AM SNOW N SAND LAKE 41.46N 106.28W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
FEET. SNOW WATER EQUIVALENT IS 0.2 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION WAS OVER PAST
24 HOURS.
0600 AM SNOW N NORTH FRENCH CREEK 41.33N 106.38W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
10130 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION WAS
OVER PAST 24 HOURS.
0600 AM SNOW 1 NNE RYAN PARK 41.33N 106.50W
03/05/2018 M3.0 INCH CARBON WY OTHER FEDERAL
SOUTH BRUSH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
8440 FEET. SNOW WATER EQUIVALENT IS 0.2 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 24 HOURS.
0600 AM SNOW 2 WNW HOG PARK RESERVOI 41.05N 106.91W
03/05/2018 E9.0 INCH CARBON WY OTHER FEDERAL
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 24 HOURS.
0600 AM SNOW 4 NW HOG PARK RESERVOIR 41.07N 106.94W
03/05/2018 E7.5 INCH CARBON WY OTHER FEDERAL
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW 4 E BATTLE LAKE 41.16N 106.93W
03/05/2018 E7.5 INCH CARBON WY OTHER FEDERAL
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 24 HOURS.
0600 AM SNOW 2 E BATTLE LAKE 41.15N 106.97W
03/05/2018 E6.0 INCH CARBON WY OTHER FEDERAL
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION WAS
OVER PAST 24 HOURS.
&&
MJAMSKILocal storm report, Mar 5, 9:31 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 AM MST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
03/05/2018 M63 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COLEMAN. SUSTAINED WIND 37 MPH.
0915 AM HIGH SUST WINDS 21 WSW CHEYENNE 41.03N 105.16W
03/05/2018 M44 MPH LARAMIE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE MP 353.0.
&&
DDEALHigh Wind, Scotts Bluff
- When
- March 5, 9:34 AM MST to 5:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured wind gusts of 58 mph or higher, with a peak gust of 74 mph at 05/1434 MST.
High Wind, Box Butte
- When
- March 5, 11:45 AM MST to 1:05 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- March 5, 12:00 PM MST to 5:45 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The NEDOR sensor at Highways 385 and 187 measured sustained winds of 40 mph or higher.
High Wind, North Sioux
- When
- March 5, 12:24 PM MST to 1:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The RAWS sensor at Montrose measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- March 5, 12:40 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured a peak wind gust of 58 mph.
High Wind, Kimball
- When
- March 5, 1:15 PM MST
- Where
- Kimball forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured a peak wind gust of 58 mph.
High Wind, South Sioux
- When
- March 5, 2:05 PM MST to 3:35 PM MST
- Where
- South Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR sensor at Highway 20 and Cut Across Road mile post 34 measured sustained winds of 40 mph or higher.
High Wind, North Sioux
- When
- March 5, 2:12 PM MST to 3:41 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR sensor on Highway 20 at mile post 15 measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- March 5, 2:37 PM MST to 4:43 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The NEDOR sensor at Highway 385 mile post 85 measured sustained winds of 40 mph or higher.
High Wind, Dawes
- When
- March 5, 3:53 PM MST
- Where
- Dawes forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The wind sensor at the Chadron Airport measured a peak wind gust of 58 mph.
High Wind, Dawes
- When
- March 5, 4:00 PM MST to 7:00 PM MST
- Where
- Dawes forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS sensor at Kings Canyon measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 05/1700 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750253, 750257, 750252, 750248, 750259, 750254, 750251, 750249, 750258, 750255, 750256.